Alert archive / Kansas / Flash Flood Watches in 2020
Flash Flood Watch 4, NWS Topeka, KS
NWS Topeka, KS issued this flash flood watch at Jul 29, 2020, 10:04 AM CDT for 23 counties in Kansas. It was in force for 41 hr.
The area
The counties it named.
The facts
- Issued
- Jul 29, 2020, 10:04 AM CDT (15:04 UTC)
- Expired
- Jul 31, 2020, 3:01 AM CDT
- In force
- 41 hr
- Issued by
- NWS Topeka, KS
- Flood severity
- None
All 23 counties
Anderson County, KS, Brown County, KS, Clay County, KS, Cloud County, KS, Coffey County, KS, Dickinson County, KS, Douglas County, KS, Franklin County, KS, Geary County, KS, Jackson County, KS, Jefferson County, KS, Lyon County, KS, Marshall County, KS, Morris County, KS, Nemaha County, KS, Osage County, KS, Ottawa County, KS, Pottawatomie County, KS, Republic County, KS, Riley County, KS, Shawnee County, KS, Wabaunsee County, KS, Washington County, KS
The radar
The Topeka radar (KTWX), 16 km from the middle of the area, began a volume at 15:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 3.1 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 749 J/kg
- Mixed-layer CIN
- -27 J/kg
- Mixed-layer LCL
- 809 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 11 m²/s²
- 0-3 km storm-relative helicity
- 4 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this flash flood watch went out at Jul 29, 5:47 AM CDT, 4 hours 17 minutes earlier.
Area forecast discussion, Jul 29, 5:47 AM CDT, 4 hours 17 minutes before
Area Forecast Discussion National Weather Service Topeka KS 547 AM CDT Wed Jul 29 2020 ...Update to aviation forecast discussion... .SYNOPSIS... Issued at 255 AM CDT Wed Jul 29 2020 The local forecast area has been nearly dry for the past few hours, though this appears to steadily change this morning and may not be the case again until the weekend. Main convection nearby is along the KS/OK border where modest isentropic upglide around 305 K has resulted in a few areas of linear convection. A few short wavelength upper troughs were objectively analyzed over central and southern portions of Oklahoma, with a larger-scale trough over the northern Rockies. TOP, SGF, DDC, and OUN 0Z soundings measured a very moist lower to middle troposphere with precipitable water values around 2 inches. && .SHORT TERM...(Today and tonight) Issued at 255 AM CDT Wed Jul 29 2020 Influence of the approaching Rockies wave leads to increasing broad- scale lift across central and eastern portions of Kansas through the day, and along with the early-day upglide pushing northeast into this same area, further expansion of precipitation is supported through the day. Some decrease in coverage seems likely late the day, but an uptick is likely in the late evening and overnight with minor potential for an MCS grazing southwestern locations and the upstream wave deepening somewhat as it settles into eastern Kansas. Instability is tempered by modest lapse rates and the expected early- day increase in precip/cloud, and in concert with weak wind fields, severe weather threats look quite low, with the main area of concern being the southwest with the possible MCS. The high PW values and slow storm motions over scattered areas of wet ground and elevated river levels lead to a flash flood/areal flood/river flood concern, but the lack of a focusing mechanism and 1-hour flash flood guidance values well above 1.5 inches for the bulk of the area give too little confidence in anything more than isolated problems. .LONG TERM...(Thursday through Tuesday) Issued at 255 AM CDT Wed Jul 29 2020 The aforementioned upper trough makes only slow southeastward movement Thursday into Friday as an upper ridge builds over the western CONUS. Precipitation amounts continue to be the main concern in cool and modified lower levels though again any confidence in where the heavier amounts will be is low. Total amounts by Friday night of near two inches will likely be common however. Northerly flow through much of the troposphere dominates the weekend into early next week, keeping temperatures below daily normals for what is normally near the hottest time of year with a much drier period very likely. && .AVIATION...(For the 12Z TAFS through 12Z Thursday morning) Issued at 547 AM CDT Wed Jul 29 2020 Shower activity has returned to the region and will likely continue through the bulk of this forecast. Visibility restrictions should be the biggest impact though at least isolated TS are possible, with very little confidence on exact timing of these greater impacts as has been seen in recent days. Lower cloud looks to push east around 20Z, but low-level moisture looks to build in from the east and could bring a persistent IFR stratus deck in late in this forecast. Went low MVFR at this range. && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...65 SHORT TERM...65 LONG TERM...65 AVIATION...65
Hazardous weather outlook, Jul 29, 3:21 AM CDT, 6 hours 43 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 321 AM CDT Wed Jul 29 2020 KSZ008>012-020>024-026-034>040-054>056-058-059-300830- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 321 AM CDT Wed Jul 29 2020 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...Today and Tonight. Scattered to numerous showers with some thunderstorms are expected much of today and tonight. Locally heavy rainfall is possible, and minor flooding could result especially where ground conditions are saturated from recent heavy rains. Minor river flooding of some rivers and creeks in north central and northeast Kansas will continue through late tonight. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Showers and thunderstorms are likely Thursday and some chance for additional rainfall persists into late Friday. Additional local heavy rainfall may occur, leading to additional potential for flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 29, 9:12 AM CDT | Areal Flood Advisory | TOP | Nemaha | 2 hr |
| Jul 29, 10:31 AM CDT | Areal Flood Advisory | TOP | Marshall, Nemaha | 119 min |
| Jul 29, 11:36 AM CDT | Flash Flood Warning | TOP | Marshall, Nemaha | 4 hr |
| Jul 29, 1:26 PM CDT | River Flood Warning | TOP | Nemaha | 36 hr |
| Jul 29, 1:35 PM CDT | River Flood Warning | TOP | Marshall | 48 hr |
| Jul 29, 1:38 PM CDT | River Flood Warning | TOP | Marshall, Washington | 64 hr |
| Jul 29, 2:57 PM CDT | Areal Flood Advisory | TOP | Brown, Jackson, Nemaha | 2 hr |
| Jul 29, 3:25 PM CDT | Areal Flood Warning | TOP | Marshall, Nemaha | 4 hr |
| Jul 29, 3:56 PM CDT | Areal Flood Advisory | TOP | Jefferson, Shawnee, Wabaunsee | 2 hr |
| Jul 29, 4:16 PM CDT | Special Weather Statement | TOP | Shawnee | 29 min |
| Jul 29, 4:39 PM CDT | Flash Flood Warning | TOP | Jefferson, Shawnee | 4 hr |
| Jul 29, 4:57 PM CDT | Flash Flood Warning | TOP | Pottawatomie | 4 hr |
| Jul 29, 4:59 PM CDT | Special Weather Statement | TOP | Douglas | 46 min |
| Jul 29, 5:19 PM CDT | River Flood Warning | TOP | Shawnee | 2 hr |
| Jul 29, 5:45 PM CDT | Special Weather Statement | TOP | Douglas | 60 min |
| Jul 29, 5:46 PM CDT | Special Weather Statement | TOP | Coffey | 59 min |
| Jul 29, 6:10 PM CDT | Areal Flood Advisory | TOP | Douglas | 3 hr |
| Jul 29, 6:26 PM CDT | Special Weather Statement | TOP | Franklin | 64 min |
| Jul 29, 6:38 PM CDT | Special Weather Statement | TOP | Anderson, Coffey, Douglas, Franklin | 52 min |
Nearby
Flash Flood Watches in Kansas, 2020Every flash flood watch in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.